Indiana, 2014Flood and Hail in Indiana, May 20, 2014
May 20, 2014 · NWS LOT · 4 events in 1 county or zone
A right moving supercell moved into northwestern Indiana producing primarily large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A right moving supercell moved into northwestern Indiana producing primarily large hail and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 7:32 PM CST, 1 hour earlier.
Area forecast discussion, May 20, 7:32 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
832 PM CDT TUE MAY 20 2014
.MESOSCALE DISCUSSION...
830 PM CDT
ONE LARGE HP SUPERCELL CONTINUES TO MOVE EAST-SOUTHEAST ACROSS FAR
NORTHERN WILL AND INTO CENTRAL/SOUTHERN COOK COUNTY AT 820 PM CDT.
RADAR SHOWS A STRONG BUT BROAD CIRCULATION WITH AN IMPRESSIVE WIND
MAX ON THE LOWEST SCANS. LOOP OF MDW TDWR SHOWS MULTIPLE
OCCLUSIONS OF THE RFD WHILE MESO NET SITES SHOW THAT THE OUTFLOW
IS RATHER COOL WHICH COMBINED WITH THE BROAD CIRCULATION SUPPORTS
A LOW BUT NOT NECESSARILY ZERO TORNADO THREAT. THIS LOW THREAT
WILL TRANSLATE DOWNSTREAM ACROSS SOUTHERN COOK COUNTY IN THE NEAR
TERM...WITH LAKE COUNTY INDIANA CERTAINLY IN THE THREAT AREA
DEPENDING ON EVOLUTION ACROSS COOK. DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL ARE STILL THE MAIN THREAT.
OTHERWISE MOIST MID LEVEL WAA CONTINUES TO STREAM NORTHEASTWARD
INTO THE FORECAST AREA WHICH WILL LIKELY RESULT IN AT LEAST CONTINUED
SCATTERED CONVECTIVE DEVELOPMENT ACROSS NORTHEAST IL...WHILE THE
BIGGER SUPERCELL AND ANY ASSOCIATED NEW DEVELOPMENT TRACK INTO
NORTHWEST INDIANA. BEYOND THAT THE SYNOPTIC BOUNDARY REMAINS
STRETCHED ACROSS CENTRAL IOWA WITH SEVERAL OTHER SUPERCELLS LINED
UP ALONG IT. TRAJECTORY OF THESE WOULD TAKE THEM INTO THE NORTHERN
CWA WITH THE NEAREST CELL NEARING LEE/OGLE COUNTY. EARLIER STORMS
ALONG THE SAME TRACK MANAGED TO WEAKEN AS THEY MOVED EAST THANKS
TO WORKED OVER AIR SO THIS MAY BE THE TREND. SEVERAL ADDITIONAL
WAVES OF CONVECTION ARE POSSIBLE INTO THE OVERNIGHT HOURS AS WHAT
APPEARS TO BE A MID LEVEL WAVE ACROSS CENTRAL IOWA TRACKS
EASTWARD.
MDB
&&
.DISCUSSION...
318 PM CDT
MAIN FORECAST ISSUES REVOLVE AROUND SHORT TERM...IN PARTICULAR THE
INITIATION AND EVOLUTION OF POTENTIALLY SEVERE CONVECTION ACROSS THE
AREA LATE THIS AFTERNOON INTO TONIGHT. FAIRLY HIGH PROBABILITY OF
SEVERE WATCH BEING ISSUED FOR THE AREA IN THE NEXT COUPLE OF HOURS.
AT 20Z...SURFACE OBS AND VISIBLE SATELLITE INDICATED A WEAK COLD
FRONT STRETCHING FROM NEAR MILWAUKEE...TO JUST SOUTH OF DUBUQUE AND
BACK ACROSS SOUTHWEST IOWA. SATELLITE OBSERVED CUMULUS CLOUD FIELD
SUGGESTS CONVECTIVE INITIATION IS PERHAPS MOST LIKELY OVER SOUTHEAST
WISCONSIN NEAR INTERSECTION OF FRONT AND WEAK LAKE BREEZE BOUNDARY
AND ALSO BACK ALONG THE FRONT INTO EASTERN IA WHERE CU HAS DEVELOPED
MORE RAPIDLY IN LAST HOUR OR SO. 12Z SOUNDINGS FROM ACROSS THE
REGION AND UPSTREAM SITES DEPICTED VERY STEEP MID-LEVEL LAPSE RATES
AND PRESENCE OF EML...WITH RATHER DRY MOISTURE PROFILES. BATTLE
BETWEEN CAPPING EML AND MOIST CONVERGENCE ALONG AFOREMENTIONED
BOUNDARIES APPEARS POISED TO PLAY OUT ACROSS THE AREA IN THE NEXT
COUPLE OF HOURS...WITH CONVECTION-ALLOWING HIGH-RES MODEL GUIDANCE
GENERALLY IN SUPPORT OF DEVELOPING THUNDERSTORMS ALONG THE FRONT
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH STORMS EVOLVING
EAST AND SOUTHEAST ACROSS THE WFO LOT CWA. EFFECTIVE BULK SHEAR IN
THE 35-45 KT RANGE MLCAPES AROUND 2000 J/KG SHOULD SUPPORT SUPERCELL
STRUCTURES...WITH UNIDIRECTIONAL WIND PROFILES AND DRY MID-LEVEL AIR
LIKELY TO SUPPORT DAMAGING WIND THREAT...AS WELL AS LARGE HAIL
POTENTIAL WITH THE STEEP LAPSE RATES. WHILE SOUNDINGS FAIRLY DRY
ABOVE THE BOUNDARY LAYER...WIDESPREAD HEAVY RAINFALL NOT LIKELY.
HOWEVER...WEST-EAST BOUNDARY ORIENTATION (FUTURE OUTFLOW AND WEAK
FRONT) COULD SUPPORT SOME TRAINING/BACK-BUILDING OF CONVECTION WHICH
COULD POSE A LOCALLY HEAVY RAINFALL/FLOODING THREAT. CONVECTION
SHOULD SHOW A GRADUAL DIURNAL DECREASE LATE TONIGHT...THOUGH WILL
LIKELY CONTINUE AS IT EVOLVES OFF TO THE EAST/SOUTHEAST OF THE CWA
THROUGH EARLY WEDNESDAY MORNING IN ASSOCIATION WITH MID-LEVEL SHORT
WAVE APPROACHING LATER TONIGHT FROM NEBRASKA.
ON WEDNESDAY...FRONT CONTINUES TO SAG ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. FRONT AND RENEWED CONVECTIVE DEVELOPMENT WILL BE
FOCUSED IN FAR SOUTH PORTION OF CWA AS DESTABILIZATION OCCURS DURING
MIDDAY AND AFTERNOON HOURS. SHEAR/CAPE BALANCE AGAIN INDICATES
SEVERE THREAT...THOUGH MAINLY OFF TO THE SOUTH/SOUTHEAST OF THE CWA
AS STORMS MATURE IN THE AFTERNOON. ONCE FRONT CLEARS TO THE SOUTH BY
WEDNESDAY EVENING...QUIET WEATHER APPEARS IN STORE THROUGH THE END
OF THE WEEK AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST.
AFTER SUMMER-LIKE MID-80S TODAY...TEMPS WILL SETTLE BACK INTO THE
70S WITH 60S ALONG THE LAKE WITH NORTH-NORTHEAST WINDS THROUGH
FRIDAY. GRADUAL WARMING INTO THE MEMORIAL DAY WEEKEND LOOKS ON TRACK
WITH DIMINISHING LAKE INFLUENCE. 80S LOOK TO RETURN SUNDAY AND
ESPECIALLY MONDAY...WITH SOME INDICATION WE COULD BE APPROACHING 90
DEGREES ESPECIALLY ACROSS OUR SOUTHEAST CWA. MAIN QUESTION IN LATER
PERIODS WILL BE RETURN OF SHRA/TSRA THREAT AS UPPER RIDGE FORMS
OVERHEAD AND EVENTUALLY SHIFTS EAST OF THE CWA. TSRA THREAT APPEARS
TO GRADUALLY INCREASE ACROSS WEST/NORTHWEST PORTIONS OF CWA LATER
SUNDAY INTO TUESDAY...THOUGH LIKELY TO BE A FEW PERIODS WITHIN
OTHERWISE MANY DRY HOURS. MOST OF MEMORIAL DAY HOLIDAY WEEKEND
SHOULD BE PRETTY DECENT FOR OUTDOOR PLANS.
RATZER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* THUNDERSTORMS THIS EVENING.
* POTENTIAL FOR MVFR VSBY/CIGS OVERNIGHT.
BMD
//DISCUSSION...UPDATED 00Z...
LINE OF THUNDERSTORMS HAS ALREADY FIRED FROM WESTERN IOWA EAST ALONG
THE IL/WI STATE LINE. INDIVIDUAL CELLS ARE EXPECTED TO MOVE EAST
THIS EVENING...HOWEVER THE LINE IS EXPECTED TO SLOWLY SAG SOUTHWARD
WITH ADDITIONAL DEVELOPMENT OCCURRING NEAR THE OVER THE TERMINALS
THIS EVENING. UNLESS THE LINE ACCELERATES...THERE COULD BE A 3-4
HOUR WINDOW OF TRAINING THUNDERSTORMS ACROSS THE TERMINALS. SOME OF
THE STRONGEST THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.
SOME MODELS/GUIDANCE POINT TO A WINDOW OF POTENTIAL MVFR CIGS
DEVELOPING OVERNIGHT...ROUGHLY 09Z TO 14Z GIVE OR TAKE AN HOUR OR
TWO...HOWEVER CONFIDENCE REMAINS LOW ON WHETHER OR NOT THIS WILL
MATERIALIZE SO WILL MAINTAIN A SCT015 IN THE MEANTIME. MIST/FOG
REMAINS A POSSIBILITY THOUGH REDUCING VSBY TO MVFR. WINDS EXPECTED
BECOME LIGHT AND VARIABLE FOR A PERIOD EARLY WEDNESDAY
MORNING...THEN SHOULD BECOME WNW TO NW DURING THE DAY WEDNESDAY AS
THE FRONT SINKS INTO CENTRAL ILLINOIS.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* MEDIUM HIGH-CONFIDENCE IN TSRA/TIMING.
* LOW CONFIDENCE IN MVFR CIGS OVERNIGHT.
BMD
//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...
THURSDAY THROUGH SUNDAY...VFR.
MONDAY...CHC TSRA.
BMD
&&
.MARINE...
216 PM CDT
LOW PRESSURE ACROSS NORTHERN MINNESOTA IS LIFTING A WARM FRONTAL
BOUNDARY NORTHWARD ACROSS THE LAKE THIS AFTERNOON. IN THE WAKE OF
THIS BOUNDARY...A WARM AND MOIST AIRMASS IS LIFTING NORTHWARD ACROSS
THE COOL LAKE WATERS. THIS WILL INCREASE THE THREAT FOR FOG ACROSS
THE LAKE TONIGHT. OTHERWISE...THE MAIN THREAT TONIGHT...MAINLY
ACROSS THE SOUTHERN PORTION OF THE LAKE WILL BE STRONG TO SEVERE
THUNDERSTORMS. THE ATMOSPHERE WILL BE SUPPORTIVE OF STORMS CAPABLE
OF PRODUCING WINDS IN EXCESS OF 50 KT AND LARGE HAIL. THE MAIN
THREAT LOOKS TO BE THIS EVENING.
HIGH PRESSURE WILL GRADUALLY BUILD SOUTHEASTWARD OVER THE LAKE BY
FRIDAY. A PERIOD OF NORTHERLY WINDS ARE LIKELY PRIOR TO THE ARRIVAL
OF THE SURFACE HIGH. HOWEVER...WINDS ARE EXPECTED TO SHIFT BACK OUT
OF THE SOUTH AND WILL LIKELY INCREASE SOME LATER IN THE WEEKEND INTO
EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS EASTWARD ACROSS THE OHIO
VALLEY.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 4:49 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
549 PM CDT TUE MAY 20 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
549 PM CDT TUE MAY 20 2014 /649 PM EDT TUE MAY 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH:
HAIL TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS.
ISOLATED FLASH FLOODING.
AN OUTSIDE CHANCE OF A TORNADO.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING ACROSS FAR NORTHERN ILLINOIS AND EXPAND IN COVERAGE
THROUGH THE EVENING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND INTO NORTHWEST INDIANA. STORMS WILL SLOWLY
DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT. THE SEVERE
WEATHER THREAT LOOKS TO BE AT ITS PEAK ALONG...AND NORTH OF
INTERSTATE 80...AND MAINLY BETWEEN 6 PM AND 1 AM.
DISCUSSION:
A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS
EVENING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG OR
JUST AHEAD OF THE FRONT ACROSS FAR NORTHERN ILLINOIS LATE THIS
AFTERNOON. THESE INITIAL STORMS WILL BE CAPABLE OF LARGE HAIL
AND STRONG WINDS...ALONG WITH AN OUTSIDE CHANCE OF A TORNADO.
AS WINDS ALOFT INCREASE THIS EVENING STORMS WILL LIKELY ORGANIZE
AND HAVE THE GREATEST POTENTIAL OF PRODUCING STRONG WINDS AS
THEY EVOLVE SOUTHEAST ACROSS THE REGION...INCLUDING ACROSS THE
CHICAGO METRO AREA. THE STORMS WILL MAINTAIN A HAIL THREAT AS
WELL AS AN ISOLATED FLASH FLOOD THREAT...AS IT IS POSSIBLE FOR A
SEVERAL HOUR PERIOD OF STORMS IN SOME COMMUNITIES. STORMS SHOULD
SLOWLY DIMINISH IN INTENSITY OVERNIGHT...WITH A SLOW PROGRESSION
SOUTHWARD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 ON
WEDNESDAY. SOME OF THESE STORMS COULD AGAIN BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS FROM
ANY SEVERE STORMS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL
ILLINOIS SUNDAY AND SUNDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF INTERSTATE 80 ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH
TONIGHT...ESPECIALLY IN AREAS NORTH OF INTERSTATE 80.
&&
LMZ740>745-212300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
549 PM CDT TUE MAY 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
COULD BE SEVERE...PRODUCING WINDS OVER 50 KNOTS AND LARGE HAIL.
PATCHY DENSE FOG IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
549 PM CDT TUE MAY 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS COULD
BE SEVERE ACROSS THE SOUTHERN THIRD OF THE LAKE...PRODUCING WINDS
IN EXCESS OF 50 KNOTS AND LARGE HAIL.
AREAS OF DENSE FOG IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.
&&
BEACHLER
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Local storm report, May 20, 8:10 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
910 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HEAVY RAIN WOODRIDGE 41.74N 88.04W
05/20/2014 M2.85 INCH DUPAGE IL TRAINED SPOTTER
TOTAL SO FAR.
&&
BNLocal storm report, May 20, 8:12 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
912 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL OAK FOREST 41.61N 87.75W
05/20/2014 E1.00 INCH COOK IL TRAINED SPOTTER
159TH ST AND CENTRAL AVE.
&&
BNLocal storm report, May 20, 8:13 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL HOMEWOOD 41.56N 87.66W
05/20/2014 E2.00 INCH COOK IL TRAINED SPOTTER
AT LEAST 2 INCH DIAMETER HAIL
&&
IZZILocal storm report, May 20, 8:16 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
916 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HOMEWOOD 41.56N 87.66W
05/20/2014 E1.50 INCH COOK IL TRAINED SPOTTER
AT 186TH ST AND DIXIE HWY.
&&
BNLocal storm report, May 20, 8:17 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
917 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN OAK LAWN 41.72N 87.75W
05/20/2014 M0.90 INCH COOK IL TRAINED SPOTTER
RAINFALL IN 45 MINUTES ALONG WITH PEA SIZE HAIL AND 40
MPH WINDS.
&&
BNLocal storm report, May 20, 8:26 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
926 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 1 WSW BURR RIDGE 41.74N 87.94W
05/20/2014 DUPAGE IL BROADCAST MEDIA
FLASH FLOODING ON I-55 NEAR ROUTE 83 LANES IMPASSABLE
&&
IZZIEvent by event
2 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Lake
- When
- May 20, 8:32 PM CST to 8:42 PM CST
- Where
- Lake County, 1.03 mi E of Maynard
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -87.500
Multiple reports of hail up to 1.75 inches in diameter came in from the Munster area.
Hail, Lake
- When
- May 20, 8:38 PM CST to 8:43 PM CST
- Where
- Lake County, 0.4 mi S of Hammond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.574, -87.480
Quarter size hail was reported near I-80 and Route 41.
Flood, Lake
- When
- May 20, 8:48 PM CST to 10:30 PM CST
- Where
- Lake County, 0.68 mi SE of Maynard to 0.78 mi SE of Maynard
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.544, -87.510
Approximately 1.5 feet of standing water was reported in parking lots near 45th Street and Calumet Avenue.
Thunderstorm Wind, Lake
- When
- May 20, 8:57 PM CST
- Where
- Lake County, 0.69 mi S of Schererville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -87.450
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, May 20, 2014$1.2 million · 2.75 in hail · 48 events
- Wildfire in Arizona, May 20 to 26, 2014$7.0 million · 2 events
- Flash Flooding and Hail in Iowa, May 20 to 21, 2014$374,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Iowa, May 20 to 21, 2014$6,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Indiana, May 20 to 21, 2014$20,000 · 1.25 in hail · 11 events
- Hail in Colorado, May 20, 20142.75 in hail · 16 events
- Hail in Illinois, May 20, 20141 in hail · 8 events
- Hail in Colorado, May 20, 20142 in hail · 7 events
- Flash Flood and Hail in Wyoming, May 20, 20141 in hail · 6 events
- Tornado and Hail in Nebraska, May 20, 2014EF0 · 4 events
- High Wind in Arizona, May 20, 201458 kt wind · 3 events
- Hail in Iowa, May 20, 20141.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524144, 524145, 524146, 524159.